Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 317, NWS St. Louis, MO

November 5, 2005Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Nov 5, 2005, 10:04 PM CST for Saint Clair County, Illinois. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2005, 10:04 PM CST (04:04 UTC)
Expired
Nov 5, 2005, 11:00 PM CST
In force
56 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Saint Clair County, IL

The radar

The St Louis radar (KLSX), 60 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 10:40 PM CSTHAIL 0.751 Sw Belleville, IL
Nov 5, 10:50 PM CSTHAIL 1Scott Afb, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 9:30 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.6
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 060404
SVRLSX
ILC163-060500-
/O.NEW.KLSX.SV.W.0317.051106T0404Z-051106T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1004 PM CST SAT NOV 5 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 1100 PM CST

* AT 1000 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CAHOKIA...AND MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FAIRVIEW HEIGHTS
  CASEYVILLE
  SWANSEA
  BELLEVILLE
  OFALLON
  SHILOH
  SCOTT AFB
  LEBANON
  MASCOUTAH

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3865 9019 3850 9026 3829 8972 3865 8971

$$

GLASS
3 follow-up statements
000 
WWUS53 KLSX 060430
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1030 PM CST SAT NOV 5 2005

ILC163-060500-
/O.CON.KLSX.SV.W.0317.000000T0000Z-051106T0500Z/
ST. CLAIR IL-
1030 PM CST SAT NOV 5 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CST
FOR ST. CLAIR COUNTY...

AT 1025 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER BELLEVILLE...
MOVING EAST AT 50 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
SHILOH...SCOTT AFB...LEBANON...MASCOUTAH AND SUMMERFIELD.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3865 9019 3850 9026 3829 8972 3865 8971

$$

GLASS
000 
WWUS53 KLSX 060444
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1043 PM CST SAT NOV 5 2005

ILC163-060500-
/O.CON.KLSX.SV.W.0317.000000T0000Z-051106T0500Z/
ST. CLAIR IL-
1043 PM CST SAT NOV 5 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CST
FOR ST. CLAIR COUNTY...

AT 1040 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER SMITHTON...MOVING
EAST AT 55 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
FREEBURG...FAYETTEVILLE...MASCOUTAH AND SCOTT AFB.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS TO 50 MPH WERE 
REPORTED IN THE SOUTHERN PART OF BELLEVILLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

LAT...LON 3864 9018 3849 9025 3832 8997 3823 8975
      3864 8970

$$

GLASS
000 
WWUS53 KLSX 060501
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1101 PM CST SAT NOV 5 2005

ILC163-060511-
/O.EXP.KLSX.SV.W.0317.000000T0000Z-051106T0500Z/
ST. CLAIR IL-
1101 PM CST SAT NOV 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR ST. CLAIR COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM.

LAT...LON 3864 9018 3849 9025 3832 8997 3823 8975
      3864 8970

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 2:52 PM CST, 7 hours 12 minutes earlier.

Area forecast discussion, Nov 5, 2:52 PM CST, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
ISSUED BY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
252 PM CST SAT NOV 5 2005

.DISCUSSION...

MAIN FORECAST EMPHASIS HAS BEEN ON THE FIRST PERIOD...SECONDARILY
ON THE FROPA NEXT WEEK.

CURRENT OBS SHOW THAT THE SFC FRONT IS STRUNG OUT FROM JUST SOUTH
OF KMKC OVER TO KIRK AND THEN INTO NORTHWEST IL. THIS LEAVES US IN
THE WARM SECTOR AWAITING CONVECTIVE DEVELOPMENT. THE TIMING ON
THIS CONVECTION IS ONE OF THE MAIN PROBLEMS. SAW SOME STORMS FIRE
EARLIER TODAY IN THE EXTREME NORTHEAST CORNER OF OUR AREA. THAT
WAS ELEVATED ACTIVITY DUE TO A LEAD IMPULSE BEFORE THE MAIN UPPER
SHORTWAVE. THIS MOVED NORTH...AND HAS REMAINED NORTH OF THE AREA
CLOSER TO THE WARM FRONT. THERE HAS BEEN SOME CLEARING IN
SOUTHWEST MO WITH CU DEVELOPMENT ON THE WESTERN EDGE OF CWA. COLD
FRONT IS STILL NOT MOVING AND MAIN SHORTWAVE WELL TO OUR
WEST...WITH A BIG CAP OFF 18Z SGF SOUNDING. AM EXPECTING
CONVECTION TO HOLD OFF A BIT BEFORE FIRING...MAY BE AN EARLY
THROUGH LATE EVENING SHOW. SHOULD SEE LI/S AROUND -3 WITH NEARLY
1500 J/KG OF CAPE...WITH THE BULK SHEAR MORE IMPRESSIVE. SO WILL
SEE THE POTENTIAL FOR SEVERE UNTIL WE CAN GET THE COLD FRONT
THROUGH. ONCE IT MOVES...IT GOES FAIRLY QUICKLY AND WE HAVE A DRY
FORECAST FOR SUNDAY.

AS THE LOW MOVES OFF WE SEE RETURN FLOW RIGHT AWAY...WITH HIGH
TEMPERATURES ROCKETING INTO THE 70S MONDAY AND TUESDAY. THE UPPER
LEVELS MAINTAIN ZONAL FLOW UNTIL THE MIDDLE OF THE WEEK...WHILE AN
UPPER LEVEL LOW TRIES TO EJECT FROM THE DESERT SOUTHWEST. FOR MUCH
OF THE WEEK IT COMES OUT IN PIECES. STILL EXPECTING THE FRONTAL
PASSAGE ON WEDNESDAY. HAVE KEPT LOW CHANCE POPS DUE TO WEAK
MOISTURE RETURN...AND TIMING OF THE WEAK UPPER LEVEL SHORTWAVES.
THE 06Z GFS SHOWED ANOTHER BOUNDARY MOVING THROUGH ON
THURSDAY...ALTHOUGH THE 12Z DID NOT WITH JUST A SURFACE HIGH
COASTING THROUGH. LEANING TOWARDS THE 12Z FOR NOW. ALTHOUGH THE
12Z GFS ALSO TRIES TO CUT OFF THE SOUTHWEST UPPER LOW ON ITS
JOURNEY NORTHEAST AND ENDS UP WITH A STRETCHED OUT VORT ACROSS THE
PLAINS. HAVE NOT INCLUDED POPS FOR THURSDAY QUITE YET...WILL NEED
TO MONITOR WHAT HAPPENS ALOFT. TEMPS AFTER FROPA WILL BE CLOSER TO
OR JUST ABOVE SEASONAL NORMALS FOR A LITTLE WHILE.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
Hazardous weather outlook, Nov 5, 10:00 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1000 PM CST SAT NOV 5 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
1000 PM CST SAT NOV 5 2005

...LINE OF SEVERE THUNDERSTORMS MOVING THROUGH THE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WHICH FORMED EARLIER OVER CENTRAL MISSOURI HAVE FORMED
A LINE AND ARE MOVING THROUGH EASTERN MISSOURI AND SOUTHWEST
ILLINOIS.  THE STORM PREDICTION CENTER HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL
AS SOUTHWEST ILLINOIS THROUGH 400 AM.  MANY REPORTS OF LARGE HAIL
IN EXCESS OF 1 INCH AND WIND IN EXCESS OF 70 MPH HAVE BEEN RECEIVED.
THE TORNADO THREAT APPEARS TO HAVE DIMINISHED...BUT DAMAGING WINDS
AND LARGE HAIL WILL CONTINUE TO THREATEN AS THE LINE MOVES RAPIDLY
EASTWARD THROUGH THE REMAINDER OF THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ASKED TO REPORT ALL SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE TONIGHT.

CARNEY

In the hours before

Local storm report, Nov 5, 7:40 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
740 PM CST SAT NOV 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             COLUMBIA                38.95N 92.33W
11/05/2005  0.75 INCH        BOONE              MO   LAW ENFORCEMENT

            ON NORTHEAST SIDE OF COLUMBIA.

&&

TRUETT
Local storm report, Nov 5, 7:58 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
758 PM CST SAT NOV 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     FUNNEL CLOUD     BLAND                   38.30N 91.63W
11/05/2005                   GASCONADE          MO   FIRE DEPT/RESCUE

&&

TRUETT
Local storm report, Nov 5, 8:03 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
803 PM CST SAT NOV 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     PITTSFIELD              39.61N 90.81W
11/05/2005                   PIKE               IL   LAW ENFORCEMENT

            STREETS SIGNS AND STORE AWNINGS BLOWN DOWN.

&&

TRUETT
Local storm report, Nov 5, 8:07 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
807 PM CST SAT NOV 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     PITTSFIELD              39.61N 90.81W
11/05/2005                   PIKE               IL   LAW ENFORCEMENT

            STREETS SIGNS AND STORE AWNINGS BLOWN DOWN.

&&

TRUETT
Local storm report, Nov 5, 8:35 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
835 PM CST SAT NOV 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     GASCONADE               38.67N 91.56W
11/05/2005                   GASCONADE          MO   LAW ENFORCEMENT

            TREES REPORTED DOWN.

&&

TRUETT
Local storm report, Nov 5, 8:55 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
855 PM CST SAT NOV 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             5 N OFALLON            38.86N 90.71W
11/05/2005  0.75 INCH        ST. CHARLES        MO   AMATEUR RADIO

&&

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 7:18 PM CSTSevere Thunderstorm WarningLSXPike42 min
Nov 5, 8:01 PM CSTSevere Thunderstorm WarningLSXPike44 min
Nov 5, 8:15 PM CSTSevere Thunderstorm WarningLSXCalhoun45 min
Nov 5, 8:16 PM CSTSevere Thunderstorm WarningLSXAdams14 min
Nov 5, 8:44 PM CSTSevere Thunderstorm WarningLSXGreene46 min
Nov 5, 8:52 PM CSTSevere Thunderstorm WarningLSXJersey38 min
Nov 5, 9:13 PM CSTSevere Thunderstorm WarningLSXMacoupin, Madison62 min
Nov 5, 9:45 PM CSTSevere Thunderstorm WarningLSXMontgomery60 min
Nov 5, 10:12 PM CSTSevere Thunderstorm WarningLSXMonroe47 min
Nov 5, 10:15 PM CSTSevere Thunderstorm WarningLSXMadison39 min
Nov 5, 10:28 PM CSTSevere Thunderstorm WarningLSXBond47 min
Nov 5, 10:52 PM CSTSevere Thunderstorm WarningLSXClinton, Washington53 min
Nov 5, 11:04 PM CSTSevere Thunderstorm WarningLSXRandolph41 min
Nov 5, 11:16 PM CSTSevere Thunderstorm WarningLSXFayette, Marion32 min
Nov 5, 11:18 PM CSTSevere Thunderstorm WarningLSXSaint Clair33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.